Illinois, 2013

Hail in Illinois, June 18, 2013

June 18, 2013 · NWS ILX · 3 events in 1 county or zone

A weak upper-level disturbance triggered widely scattered thunderstorms during the afternoon of June 18th. Most of the storms were concentrated along and south of I-72, with a few of the cells producing large hail in Macon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A weak upper-level disturbance triggered widely scattered thunderstorms during the afternoon of June 18th. Most of the storms were concentrated along and south of I-72, with a few of the cells producing large hail in Macon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 18, 12:34 PM CST, 6 minutes earlier.

Area forecast discussion, Jun 18, 12:34 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
134 PM CDT TUE JUN 18 2013

.DISCUSSION...
ISSUED 133 PM CDT TUE JUN 18 2013

LATEST MODEL SUITE IN REASONABLE AGREEMENT THROUGH THE FORECAST
PERIOD AS HEIGHTS BUILD AND SUMMER MOVES INTO FULL SWING.

SHORT TERM...TONIGHT THROUGH WEDNESDAY

COLD FRONT AT 18Z EXTENDS FROM NEAR MACOMB...ACROSS DECATUR...TO
NEAR TERRE HAUTE. INSTABILITY ALONG THE FRONT WILL LIKELY BE SUFFICIENT
FOR CONVECTIVE DEVELOPMENT LATER THIS AFTERNOON AND EARLY EVENING ALONG
THE BOUNDARY WHERE CONVERGENCE AND POOLING DEW POINTS ARE
OCCURRING. HIGH PRESSURE CENTERED OVER THE UPPER GREAT LAKES IS
EXPECTED TO CONTINUE TO PUSH THE BOUNDARY SOUTHWARD THROUGH
TONIGHT. DIURNAL STABILITY COMBINED WITH DRIER AIR BEING ADVECTED
INTO ILLINOIS SHOULD END RAIN CHANCES BY MIDNIGHT.

WEDNESDAY SHOULD BE DRY AS HIGH PRESSURE DOMINATES. TEMPERATURES
SHOULD BE COOLER THAN NORMAL.  THAT WILL CHANGE AS THE WEEK GOES ON.

LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY

STRONG UPPER LOW IN THE NORTHEAST PACIFIC IS EXPECTED TO MAKE
LANDFALL ACROSS THE NORTHWEST IN THE NEXT 24 HOURS. AS THIS
FEATURE PUSHES EAST...RIDGE SHOULD BUILD AHEAD OF IT. MODELS ARE
CONSISTENT IN DEVELOPING RISING HEIGHTS ACROSS THE MISSISSIPPI
VALLEY WITH RISES OF 160 METERS AT 500MB BETWEEN NOW AND FRIDAY
EVENING. TEMPERATURES SHOULD RESPOND BY MOVING ABOVE NORMAL FOR
THE LATE JUNE. LOW-LEVEL FLOW SHOULD ALSO COME AROUND TO SOUTH-
SOUTHWEST BY FRIDAY ALLOWING DEW POINTS TO CLIMB. COMBINATION OF
HUMIDITY AND TEMPS SHOULD BRING HEAT INDEX VALUES BETWEEN 95 AND
102 ACROSS THE AREA FOR THE WEEKEND AND INTO EARLY NEXT WEEK.

BIGGEST DIFFERENCE BETWEEN THE MAJOR MODELS IS WHETHER RIDGING
WILL BE SUFFICIENT TO KEEP PRECIP TO OUR NORTH. 00Z ECMWF/12Z NAM
ARE WEAKEST AND DEVELOP A PATTERN THAT IS MOST CONDUCIVE TO
DIURNAL CONVECTION. 12Z GFS/GEM IS STRONGER WITH RIDGE AND SUGGEST
THAT ANY ACTIVITY SHOULD REMAIN ISOLATED AT LEAST THROUGH THE WEEKEND.

MODELS IN GOOD AGREEMENT IN REDEVELOPING THE UPPER RIDGE BACK OVER
THE SOUTHERN ROCKIES BY NEXT TUESDAY WHICH WILL DEVELOP A LITTLE
MORE IN THE WAY OF FLOW ACROSS ILLINOIS AND HIGHER RAIN CHANCES.
THIS TRANSITION MAY BE A LITTLE FAST AND WILL KEEP TUESDAY DOWN TO
SLIGHT CHC FOR NOW BUT LATER SHIFTS WILL HAVE TO WATCH CAREFULLY
FOR MODEL TRENDS.

BARKER
&&

.AVIATION...
ISSUED 1218 PM CDT TUE JUN 18 2013

MAIN CONCERN FOR THIS TAF SET IS TIMING OF CONVECTION THIS
AFTERNOON. SEVERAL HIGH-RESOLUTION MODELS POINTING TO SCATTERED
STORM DEVELOPMENT IN CENTRAL ILLINOIS BEGINNING AROUND 19-20Z AND
MOST NUMEROUS DURING THE MID TO LATE AFTERNOON HOURS. HAVE KEPT
VCTS WORDING AT ALL TAF SITES FOR THIS AFTERNOON...BUT HAVE
FOCUSED ON THE KSPI-KDEC-KCMI CORRIDOR BY ADDING TEMPO PERIODS OF
TSRA AND VARIABLE/GUSTY WINDS WITH THE STORMS...AS THIS AREA IS
NEAR A FRONTAL BOUNDARY. SHOULD SEE THE CONVECTION FADE OUT WITH
SUNSET. DRIER NORTHEAST FLOW WILL CLEAR OUT MUCH OF THE AREA
OVERNIGHT. HAVE HELD OFF ON ANY OVERNIGHT MVFR FOG CONDITIONS...
BUT ANY AREAS THAT GET EXCESSIVE RAINFALL DURING THE DAY MAY SEE
SOME DEVELOP ALTHOUGH CONFIDENCE IS NOT HIGH AT THE MOMENT.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 18, 10:25 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1125 AM CDT TUE JUN 18 2013

ILZ027>031-036>038-191100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1125 AM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY DURING THE AFTERNOON
HOURS. SOME OF THE STORMS EAST OF THE ILLINOIS RIVER COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. STRONG STORMS ARE
ALSO POSSIBLE WEST OF THE RIVER...BUT THE THREAT OF ORGANIZED
SEVERE STORMS IN THAT AREA IS LOW.

LINGERING FLOODING ON THE ILLINOIS RIVER NEAR PEORIA IS EXPECTED
TO SUBSIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EAST OF THE ILLINOIS RIVER THIS
AFTERNOON.

ILZ040-041-047>050-191100-
CASS-MASON-MENARD-MORGAN-SCHUYLER-SCOTT-
1125 AM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON UNTIL SUNSET.
A FEW THUNDERSTORMS COULD BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING IS EXPECTED TO
CONTINUE FOR SEVERAL MORE DAYS...ALTHOUGH RIVER STAGES WILL SLOWLY
FALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING...MAINLY FROM 1 PM TO 8 PM.

ILZ042>046-051>057-061-191100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
1125 AM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON UNTIL SUNSET.
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...WITH DAMAGING
WIND GUSTS...LARGE HAIL...HEAVY RAINS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 1 PM AND 8 PM TODAY.

ILZ062-063-066>068-071>073-191100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1125 AM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE
EVENING. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS...WITH
DAMAGING WIND GUSTS...LARGE HAIL...HEAVY RAINS AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING IS EXPECTED ALONG THE WABASH RIVER UPSTREAM OF VINCENNES
THROUGH MUCH OF THE WORK WEEK...SUBSIDING ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 7 PM TODAY.

GEELHART

In the hours before

Local storm report, Jun 18, 7:18 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
818 AM CDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       LAWRENCEVILLE AIRPORT   38.76N 87.61W
06/18/2013  M1.46 INCH       LAWRENCE           IL   ASOS

            24-HOUR RAINFALL

&&

LAUFENBERG
Local storm report, Jun 18, 7:34 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
834 AM CDT TUE JUN 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       2 S OLNEY               38.70N 88.09W
06/18/2013  M1.17 INCH       RICHLAND           IL   CO-OP OBSERVER

            24-HOUR RAINFALL

&&

LAUFENBERG

The radar

The Lincoln radar (KILX), 41 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Macon

When
June 18, 12:40 PM CST to 12:41 PM CST
Where
Macon County, Forsyth
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.930, -88.950

Hail, Macon

When
June 18, 1:00 PM CST to 1:01 PM CST
Where
Macon County, Decatur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.850, -88.950

Hail, Macon

When
June 18, 1:15 PM CST to 1:16 PM CST
Where
Macon County, Mt Zion
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.770, -88.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453341, 453342, 453343.